Diabetes a link to stuttering or speech impairment?
My Son who just turned 2 1/2 and was diagnosed with Type 1 diabetes in March now has a stuttering problem. I noticed he was stuttering slightly prior to his diagnosis. Well after about a month he is now straining to get his words out and is stuttering. This concerns me. Our insurance will only pay for speech therapy if there has been an injury and or congenital anomoly (birth defect). Could it be my son has been so stressed by hospitalization, shots, finger pricking, diet, etc that he has now developed speech problem? Does anyone know if he would qualify for free speech eval due to his diagnosis?
As you may know, we are volunteers here and not medical professionals. We do have considerable experience with Type 1 diabetes.
It is possible that stress has had an impact on your son's speech and the stress may well have pre-dated his official diagnosis, where it may've been brought on by not feeling well, not being able to express what felt wrong, and/or detecting stress reactions in family members responding to his needs.
You're all very new in managing diabetes, and it's quite common that families need some extra support. You might ask your son's pediatric endocrinologist for a referral for an evaluation; you might also ask for a referral for a social worker to work with your whole family. While you son has this disease, it affects each member of the household in a variety of ways.
Work with your doctor to assemble a care team for your son & your family. Your doctor can help you 'educate' your insurance company if that's needed, too. Good luck and watch for additional answers.
I agree with LS that your doctor would be the person to turn to -- perhaps he will be willing to write a note to the insurance company explaining the stress of a diabetes diagnosis to a young child. While nobody can know for sure if this was a trigger for the stuttering (many children stutter without being diabetic), it is worth a try.
The other thing I would suggest is that you keep track of whether his blood sugar is low or high when you notice the struggling for speech. When a person is hypoglycemic, one of the symptoms can be finding it difficult to command one's vocabulary and if the hypoglycemia is severe enough, troubles enunciating words is a common symptom. That is why you read that a diabetic person sometimes sounds drunk when low -- the speech thickens and the person talks slower because the brain is not functioning at its best to send the words and control the muscles. So do check to make sure that he isn't low or high (some people, myself included, seem to have similar symptoms to hypoglcyemia if glucose levels go too high -- the reason is that when glucose is high, the brain is not able to use the glucose in the blood because of insufficient insulin, and the result is the same brain function problem that happens when the brain is starved for glucose because the person is hypoglycemic). If you notice a pattern of low or high glucose when you notice the speech problems, then you can easily fix the situation yourself. And if hypoglycemia or hyperglycemia are part of the problem, once the glucose levels are normalized, the problem should go away.
It is not that uncommon for little boys to have more problems with speech than little girls, by the way. My own son did not stutter, but did have some speech clarity problems that were noticed when he started kindergarten, and some speech exercises fixed the problem very quickly. We wish you the best.
I was diagnoed with type 2 last fall, but I strongly suspect that I've had this condition fro 35 years or more, based on my history of symptoms.
Q1) I have noticed that my improvement seems to come in stages. For example, one of the things i was experiencing was very restless foot activity when I lay down in bed at night. It's starting to slow down, now. Is this normal to improve in stages, and to have symptoms of the different stages start, and then fade?
Q2) I have noticed that my speech is impared with higher blood sugar numbers (above 120), as well as when I need to eat. As I said above, my improvement comes in stages. Sometimes it seems I have eat a lot, and sometimes, it seems like I'm not eating at all to keep my blood sugars around the "100" mark. I teach school, so my biggest concern is my ability to communicate with others. If I keep my numbers with 80-120, will the speech improve over time?
I am type 2 diabetic and when my sugar gets high I stutter. The higher I get the worst the stutter. Right now I was just diagnosed with sarcoidosis and the medicine for it raises blood glucose levels extremely high. They are about to start insulin to control it due to the med. Bad thing is only prednisone works on sarcoidosis. So I am having very impaired speech until we get my levels back down
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.